Dr. Gott, March 8, 2008
By Peter H. Gott, M.D.
Newspaper Enterprise Assn.
Dear Dr. Gott: Many months ago, my father developed pain in the prostate area after bike riding. Many doctors and diagnoses later, he is still having pain. It starts in the prostate area and radiates down his left thigh. He has discomfort when sitting and frequent urination. The last opinion we got was that it was caused by muscle damage, which was causing the muscle to contract and put pressure on the prostate nerves. Do you have any suggestions?
Dear reader: As a former bike rider, I can assure you that, at times, this activity can cause troublesome problems.
If your father has not been examined by a urologist, he should be. The pain he has could well be secondary to traumatic muscle injury that may take several months to resolve ó longer if he continues to ride.
His symptoms may also indicate a urinary-tract or bladder infection. A simple culture-and-sensitivity urine test can answer the question.
If the urologist can find no cause within the prostate and bladder, have your father see an orthopedic specialist. While riding, he may have herniated, bulged or torn a disc, putting pressure on the nerves to his lower body. Sciatica, for example can cause the same symptoms your father is experiencing.
Let’s discover the cause of his pain while he is standing around looking gloomily at his bike.
DEAR DR. GOTT: I am a healthy 56-year-old female, 5 feet 4 inches tall, who weighs 115 pounds. I walk rapidly seven days a week, 45 minutes a day. I have no significant aches or pains and no health problems, according to my doctor during annual checkups. I don’t take any medication. I underwent a bone-density test and was told I have very low bone density, and my doctor wants me to take Fosamax.
I don’t like the idea of taking a strong medication such as Fosamax when I feel so great, and I don’t want to take medicine for something I might not have. Besides, if I do have a problem, it could be 15 to 20 years before it affects me, and there might not even be a significant problem then.
DEAR READER: Before taking any medication, a patient should explore the risk/benefit ratio. If, as you say, your bone density is “very low,” you are at risk of fractures, and you ought to revise your objection to Fosamax and similar drugs. On the other hand, a moderate reduction in bone density can be monitored with annual testing.
You fail to indicate whether you drink milk, eat yogurt or get adequate calcium in your diet. If you don’t, you might consider taking calcium with vitamin D supplements to maintain healthy bones. It’s safe, without side effects and might be more to your liking than prescription medication.
At the end of a trial period agreed upon by you and your physician, you can be retested to determine whether you have additional loss of density or whether the simple supplements have solved the problem. If your bone density is still low, you will need to take prescription medication.
To give you related information, I am sending you a copy of my Health Report “Osteoporosis.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Doctor Gott is a retired physician and the author of the book “Dr. Gott’s No Flour, No Sugar Diet,” available at most chain and independent bookstores, and the recently published “Dr. Gott’s No Flour, No Sugar Cookbook.”
Copyright 2008, Newspaper Enterprise Assn.
By Maggie Blackwell for the Salisbury Post Chef Gordon Ramsey seems to talk about risotto quite a bit. If you’ve... read more